California, 2009Flash Flood and High Wind in California, December 12 to 13, 2009
December 12 to 13, 2009 · NWS SGX · 3 events in 3 counties and zones
The second powerful winter storm in a week raced through the region on December 12th and 13th. The storm brought high winds, heavy rain, and caused minor to moderate damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $102,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second powerful winter storm in a week raced through the region on December 12th and 13th. The storm brought high winds, heavy rain, and caused minor to moderate damage. Wind gusts in the high desert reached an impressive 100 MPH! The wind and heavy rain contributed to many downed trees, power outages, minor roadway flooding, and a flash flood. Parts of Highway 18 in the San Bernardino Mountains were closed due to large rocks on the roadway. In Perris, two people had to be rescued from a vehicle that had become trapped in a flooded intersection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 12, 9:10 PM PST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 12, 9:10 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
910 PM PST SAT DEC 12 2009
.SYNOPSIS...A COLD FRONT APPROACHING SOUTHERN CALIFORNIA WILL BRING
PERIODS OF RAIN AND GUSTY WINDS TONIGHT. SHOWERS WILL LINGER INTO
SUNDAY BEFORE ENDING SUNDAY AFTERNOON. HIGH PRESSURE BUILDING OVER
THE SOUTHWEST WILL BRING DRY AND WARMER WEATHER NEXT WEEK.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
UPPER LEVEL DISTURBANCES AND WARM ADVECTION AHEAD OF AN APPROACHING
COLD FRONT CONTINUED TO PRODUCE MOSTLY LIGHT RAIN OR DRIZZLE WITH
EMBEDDED RAIN SHOWERS OVER MUCH OF SOUTHERN CALIFORNIA THIS
AFTERNOON. 12 HR RAINFALL TOTALS RANGE FROM ONE HALF INCH OR LESS IN
THE COASTAL AREAS AND THE CENTRAL INLAND EMPIRE TO 2 TO 3 INCHES
ALONG THE COASTAL SLOPES OF THE SAN BERNARDINO MTNS.
GENERALLY...AMOUNTS DECREASED FROM NORTH TO SOUTH. RAIN AND SHOWERS
ARE EXPECTED TO CONTINUE TONIGHT INTO SUNDAY MORNING AS THE FRONTAL
BOUNDARY MOVES THROUGH THE AREA...FOLLOWED BY A POST-FRONTAL TROUGH.
THE JET CORE WILL TRACK ACROSS THE SAN GABRIEL AND SAN BERNARDINO
MTNS LATER TONIGHT. THIS WILL REMAIN A VERY WARM SYSTEM AND SNOW
LEVELS WILL REMAIN ABOVE 7000 FEET UNTIL AFTER THE POST-FRONTAL
TROUGH PASSES AND THE COLDEST AIR MOVES INTO SOCAL. AFTER
THAT...SNOW LEVELS WILL LOWER TO AROUND 6000 FEET THROUGH 12Z
SUNDAY. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT AND EARLY
SUNDAY FOR THE SAN BERNARDINO MOUNTAINS FOR THE STRONG WINDS AND 6
TO 12 INCHES OF SNOW ABOVE 7000.
THE WINDS AHEAD OF THIS SYSTEM WILL INCREASE TO ADVISORY LEVELS IN
THE MOUNTAINS AND HIGH DESERTS WHERE A WIND ADVISORY HAS BEEN
ISSUED. IT WILL ALSO BE WINDY OVER THE COASTAL WATERS AND ALONG THE
COAST LINE WITH SOUTH WINDS FROM 15 TO 25 MPH WILL GUST TO 35 MPH AT
TIMES.
RAIN AND SNOW SHOWERS WILL DECREASE SUNDAY AFTERNOON AS THE STORM
MOVES TO THE EAST. POST FRONTAL INSTABILITY AND COLD CYCLONIC FLOW
ALOFT SUNDAY NIGHT AND MONDAY WILL BRING COOLER WEATHER AND SCT-BKN
STRATOCU.
LONG RANGE OUTLOOK FOR NEXT WEEK...HIGH PRESSURE BUILDS OVER THE
SOUTHWEST TUESDAY PUSHING THE STORM TRACK TO THE NORTH FOR A PERIOD
OF DRY...WARMER WEATHER THROUGH MOST OF NEXT WEEK.
&&
.AVIATION...
130400Z...PRECIPITATION WILL CONTINUE TO BRING LOW CIGS AND
OCCASIONAL LOW VIS TO THE AREA OVERNIGHT. CIGS WILL BE RATHER
VARIABLE...GENERALLY RANGING FROM 500 TO 2000 FT MSL...WITH TERRAIN
OBSCURED. VIS WILL ALSO BE VARIABLE...GENERALLY BETWEEN 1 AND 5
MILES AT THE AIRPORTS. WINDS WILL INCREASE FROM THE SOUTH...AND MOST
COASTAL AIRPORTS WILL HAVE GUSTS AROUND OR SLIGHTLY OVER 25 KNOTS
FROM TIME TO TIME. WINDS WILL BECOME WESTERLY EARLY SUNDAY WITH
GUSTS AROUND OR SLIGHTLY OVER 20 KNOTS...AND THE PRECIP WILL TAPER
TO SCATTERED SHOWERS...WITH CIGS GRADUALLY RISING TO 3000-4000 FT BY
18Z AND VIS MOSTLY 5+ MILES.
&&
.MARINE...
MARGINAL SMALL CRAFT ADVISORY CONDITIONS WILL OCCUR...WITH WINDS
VARYING BETWEEN 15 AND 25 KNOTS. SOME ROUGH SEAS WILL OCCUR FROM THE
WIND WAVES...THOUGH THE SWELL WILL BE RELATIVELY LIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY...SEE LAXWSWSGX.
WIND ADVISORY...SEE LAXNPWSGX.
FLASH FLOOD WATCH...SEE LAXFFASGX.
SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...SEE LAXMWWSGX
&&
PUBLIC...PG
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Dec 12, 6:15 PM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
615 PM PST SAT DEC 12 2009
CAZ055-131200-
SAN BERNARDINO COUNTY MOUNTAINS-
615 PM PST SAT DEC 12 2009
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY...
...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 AM PST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
WINDS WITH RAIN AND SNOW WILL INCREASE AS A STORM SYSTEM MOVES
THROUGH TONIGHT. THE SNOW LEVEL WILL BE AROUND 7000 FEET WITH UP TO
ONE FOOT ACCUMULATION ABOVE THAT LEVEL. LOCAL DENSE FOG AND BLOWING
SNOW. PERIODS OF MODERATE SHOWERS COULD PRODUCE ROCK SLIDES AND
DEBRIS FLOWS IN AND BELOW RECENTLY BURNED AREAS AS WELL AS ON STEEP
TERRAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ056-058-060-131200-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
615 PM PST SAT DEC 12 2009
...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
WINDS AND RAIN WILL INCREASE AS A STORM SYSTEM ARRIVES LATE TODAY.
LOCAL DENSE FOG IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-043-048-050-061-062-131200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
615 PM PST SAT DEC 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
WINDS AND RAIN WILL CONTINUE AS A STORM SYSTEM MOVES THROUGH
TONIGHT. LOCAL DENSE FOG IN THE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ057-131200-
SANTA ANA MOUNTAINS AND FOOTHILLS-
615 PM PST SAT DEC 12 2009
...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 9 AM PST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
WINDS AND RAIN WILL CONTINUE AS A STORM SYSTEM MOVES THROUGH
TONIGHT. LOCAL DENSE FOG IN THE MOUNTAINS. PERIODS OF MODERATE
SHOWERS COULD PRODUCE ROCK SLIDES AND DEBRIS FLOWS IN AND BELOW
RECENTLY BURNED AREAS AS WELL AS ON STEEP TERRAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SHOWERS AND WINDS DIMINISH SUNDAY. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
PG
Event by event
1 high wind, 1 strong wind, 1 flash flood. Local standard time, as filed.
High Wind, Apple and Lucerne Valleys
- When
- December 12, 10:15 PM PST to December 13, 3:00 AM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Two spotters in Lucerne Valley reported sustained winds near 50 MPH with frequent gusts around 70 MPH between 2215 and 0300 PST. Around 0030 PST a 100 MPH wind gust was measured. An 81 MPH gust was measured at 0142 PST. The winds blew shingles off roofs and damaged a trailer. Power lines were arcing and some were knocked down.
Strong Wind, San Bernardino County Mountains
- When
- December 12, 10:15 PM PST to December 13, 1:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Two 4 foot by 8 foot signs fell over on cars in Wrightwood due to strong winds.
Flash Flood, Riverside
- When
- December 13, 3:20 AM PST to 4:15 AM PST
- Where
- Riverside County, 1.59 mi SSW of Garnet to 2.02 mi SW of Garnet
- Cause
- Dam / Levee Break
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 33.879, -116.560
Excessive runoff from the heavy rain in the San Bernardino Mountains produced strong currents in the Whitewater River wash, which caused an earthen berm at a percolation basin in Palm Springs to collapse. The water then continued to flow through the wash and across several streets, bringing large amounts of mud and debris with it. Indian Canyon Road, Gene Autry Road, and Vista Chino road, all of which lie across the wash's natural path, were closed due to flooding. Three cars were swept off the road during the flood - two on Indian Canyon Drive and one on Vista Chino. One of the percolation ponds also sustained damage.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Utah, December 12 to 14, 200913 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm and Winter Weather in Utah, December 12 to 13, 20094 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding and Damaging Wind in California, December 12 to 13, 200955 kt wind · 4 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
- Heavy Snow in Oregon, December 12 to 13, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207598, 207599, 207602.